Montana, 2005

High Wind in Montana, November 18, 2005

November 18, 2005 · NWS BYZ · 5 events in 5 counties and zones

50 mph sustained winds 5SW Nye; 61 mph wind gust in Livingston; 58 mph wind gust in Rapelje;59 mph wind gust in Miles City; 66 mph wind gust 18N Pompeys Pillar

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

50 mph sustained winds 5SW Nye; 61 mph wind gust in Livingston; 58 mph wind gust in Rapelje;59 mph wind gust in Miles City; 66 mph wind gust 18N Pompeys Pillar

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 18, 3:20 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 18, 3:20 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
320 AM MST FRI NOV 18 2005

.SHORT TERM...VALID FOR TDY AND SAT...

A VERY WINDY DAY IN STORE FOR THE AREA TODAY. A STRONG
DISTURBANCE CURRENTLY OVER CENTRAL BRITISH COLUMBIA WILL CREST
THE WEST COAST RIDGE AND QUICKLY DROP INTO EASTERN MONTANA THIS
AFTERNOON. AHEAD OF THIS SYSTEM SURFACE PRESSURE GRADIENT
CONTINUES TO TIGHTEN RESULTING IN CONTINUED STRONG WINDS IN THE
LIVINGSTON AND NYE AREAS. WINDS HAVE BEEN CONSISTENTLY GUSTING TO
50 MPH IN LIVINGSTON OVER THE PAST SEVERAL HOURS AND WILL SEE AN
INCREASE THROUGH THE EARLY MORNING HOURS. THE ORIENTATION OF THE
PRESSURE GRADIENT IS NW-SE THUS NOT OPTIMUM FOR GAP FLOW
THEREFORE WILL KEEP THE ADVISORY GOING TODAY...HOWEVER EXPECT
WINDS TO APPROACH WARNING CRITERIA BY NOON TODAY SO WILL BRIEF
DAY SHIFT TO MONITOR CLOSELY FOR POSSIBLE UPGRADE. PRESSURE
GRADIENT ORIENTATION REMAINS IN A FAVORABLE POSITION FOR THE
UPPER STILLWATER VALLEY THUS HIGH WIND WARNING LOOKS GOOD WITH
POTENTIAL FOR WIND GUSTS OVER 75 MPH THROUGH AT LEAST EARLY
AFTERNOON. LATEST MODELS SUGGEST THAT THE WIND THREAT IN THE WEST
WILL PROBABLY END QUICKLY AFTER 1 PM AS BULK OF PRESSURE FALLS
SHIFT SOUTH INTO WYOMING. HOWEVER GIVEN THE UNCERTAINTY WITH THE
TRACK OF THE SYSTEM RECENTLY WILL KEEP HIGHLITE TIMING AS IS.

LEANING TOWARD THE GFS WITH THIS PACKAGE BASED ON INITIALIZATION
ALOFT. GFS IS SLIGHTLY SLOWER THAN THE NAM WITH THE ARRIVAL OF
THE UPPER SYSTEM...AND WINDS ARE A BIT WEAKER AT 700 AND 850 MB.
MODELS HAVE BEEN CONSISTENT WITH KEEPING AN INVERSION IN TACT
AROUND 800MB THROUGH THE DAY TODAY. THIS IS GOING TO HAVE SOME
SIGNIFICANT IMPACTS ON THE FORECAST TODAY. FIRST THE MODEL
GUIDANCE SEEMS TO BE KEYING IN ON THE STRONG WESTERLY WINDS BELOW
THE INVERSION AND DEDUCING THAT THIS IS A STRONG DOWNSLOPING WIND
AND PUSHING HIGH TEMPERATURES INTO THE UPPER 50S. HOWEVER ABOVE
THE INVERSION WINDS ARE ACTUALLY NORTHWEST THUS THE DOWNSLOPE
COMPONENT IS SLIGHT AND HIGHS SHOULD BE SIGNIFICANTLY COOLER. IT
APPEARS THE ENSEMBLES OF THE GFS PICK UP ON THIS WITH THE
ENSEMBLE MEAN TEMPERATURE FORECAST TODAY KEEPING HIGHS IN THE
UPPER 40S. THERE IS SOME FAIRLY WARM AIR ADVECTING INTO THE AREA
ABOVE THE INVERSION AND GIVEN THE STRONG WINDS MECHANICAL MIXING
WILL HELP TO WARM TEMPERATURES A BIT THUS WENT A FEW DEGREES
ABOVE THE ENSEMBLE MEAN WITH HIGHS IN THE LOWER 50S MOST AREA.
SOME HIGHER BUTTES MAY BE A FEW DEGREES WARMER...WHILE RIVER
VALLEYS MAY BE A BIT COOLER. SECOND THE INVERSION LOOKS LIKE IT
WILL HELP TO PREVENT HIGH WIND CRITERIA FROM OCCURRING ACROSS THE
PLAINS THIS AFTERNOON AND TONIGHT. 850MB WINDS ARE FORECAST
AROUND 45KTS IN THE EASTERN HALF OF THE CWA LATE THIS AFTERNOON
AND THIS EVENING. DECENT COLD ADVECTION OCCURS WITH THIS PUSH OF
STRONGER WINDS ALTHOUGH PRESSURE RISES ARENT VERY IMPRESSIVE.
BEING THAT THE INVERSION IS IN PLACE AND THE TIMING OF THE SYSTEM
PUTS THE STRONGEST WINDS INTO THE AREA DURING AN UNFAVORABLE TIME
AFTER SUNSET...WILL KEEP WIND SPEEDS JUST BELOW WARNING CRITERIA.
THE BEST CHANCE OF WARNING CRITERIA BEING MET WILL BE ON HIGHER
EXPOSED BUTTES ACROSS THE EAST.

STRONG DYNAMICS WILL SPREAD INTO THE NORTHERN HALF OF THE CWA BY
MID TO LATE AFTERNOON. THIS SYSTEM IS MOVING VERY FAST AS IT IS
BEING PUSHED ALONG BY A 130KT JET STREAM THUS WILL SEE JUST A
QUICK SHOT OF SHOWER ACTIVITY ACROSS THE NORTH. FURTHER SOUTH
WHERE UPSLOPE DEVELOPS WITH THE SURFACE FRONT A BIT LONGER PERIOD
OF PRECIPITATION IS POSSIBLE. AS A RESULT OF THE QUICK PASSAGE OF
THE PRECIPITATION WILL KEEP POPS RELATIVELY LOW...WITH ISOLATED
NORTH AND SCATTERED SOUTH. LIKELY POPS WILL BE CONFINED TO THE
HIGHER TERRAIN...ESPECIALLY THE BIG HORNS WHERE SEVERAL INCHES OF
SNOW ARE POSSIBLE. IN ADDITION TO THE SNOW IN THE
MOUNTAINS...STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW
TONIGHT.

SYSTEM QUICKLY EXITS THE STATE BY MIDNIGHT TONIGHT WITH SKIES
QUICKLY CLEARING. WINDS WILL DIMINISH BY SUNRISE ACROSS THE EAST.
SATURDAY LOOKS MOSTLY SUNNY AND DRY WITH MUCH LIGHTER NORTHERLY
FLOW ACROSS THE AREA. WARMER AIR GETS DRAWN SOUTH FROM THE
CANADIAN PRAIRIES DURING THE DAY THUS HIGH TEMPERATURES WILL NOT
BE MUCH DIFFERENT FROM TODAYS HIGHS OUTSIDE OF THE EXTREME
EASTERN ZONES. WINDS WILL BE MUCH CALMER AS WELL. SATURDAY NIGHT
LEE SIDE CYCLOGENESIS BEGINS AGAIN AS WESTERN RIDGE FLATTENS IN
RESPONSE TO ANOTHER WAVE CRASHING INTO THE BC COAST. THIS ALLOWS
FOR WINDS ALOFT TO BACK TOWARD THE WEST GENERATING THE LEE SIDE
TROF. WINDS IN THE WEST WILL ONCE AGAIN INCREASE TO NEAR ADVISORY
CRITERIA BY EARLY SUNDAY MORNING. TEMPERATURES WILL LIKEWISE BE
WARMER IN THE WEST AS A RESULT OF THE STRONGER WINDS. CHAMBERS

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MEDIUM RANGE MODELS REMAIN CONSISTENT FOR SUNDAY AND EARLY MONDAY
WITH HIGH PRESSURE RIDGE OVER THE FORECAST AREA. GOOD WARMING
WITH THE RIDGE OF HIGH PRESSURE AND ABOVE NORMAL TEMPERATURES
WILL CONTINUE. RIDGE BUCKLES MONDAY AFTERNOON SETTING UP A
NORTHWEST FLOW OF AIR ALOFT AS STRONG SHORT WAVES MOVES IN FROM
THE NORTH. SHORT WAVE WILL DRAG A COLD FRONT ACROSS THE AREA. GFS
BRINGS A BAND OF FRONTOGENESIS ACROSS THE AREA BUT AIR MASS AT
THIS TIME LOOKS TO DRY FOR ANY PRECIPITATION. HIGH PRESSURE RIDGE
TO REBOUND TUESDAY WHICH WILL ALLOW TEMPERATURES TO WARM TO
SLIGHTLY ABOVE NORMAL. LONG RANGE MODELS COMING IN LINE FOR
WEDNESDAY THROUGH FRIDAY IN MAINTAINING HIGH PRESSURE RIDGE OVER
MONTANA. THIS WILL KEEP TEMPERATURES ABOVE SEASONAL VALUES. SC/SE
MONTANA TO REMAIN DRY AS NORTHERN STREAM ENERGY TO REMAIN WELL
NORTH OF THE AREA. RICHMOND

&&

.AVIATION...

CLEAR SKIES WILL BE OVER THE ENTIRE AREA THROUGH 18Z TODAY.
CLOUDS WILL BE INCREASING AFTER 18Z AS AN UPPER LEVEL DISTURBANCE
MOVES INTO THE AREA. ISOLATED RAIN SHOWERS WILL BE POSSIBLE WITH
SNOW SHOWERS OVER THE MOUNTAIN. VFR CONDITIONS WILL PREVAIL
ACROSS THE LOWER ELEVATIONS TODAY. IFR CONDITIONS CAN BE EXPECTED
OVER THE MOUNTAINS DUE TO LOW CEILINGS WITH ISOLATED SNOW
SHOWERS. STRONG WINDS WILL BE IN KLVM TODAY. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 054 029/054 034/055 029/046 026/050 029/053 029/048
    2/W 20/U    00/U    00/U    00/U    00/U    00/U
LVM 054 025/047 032/055 025/050 027/044 026/055 022/046
    0/N 10/U    00/N    00/N    00/U    00/U    00/U
HDN 052 029/054 026/056 027/046 027/051 029/054 028/049
    2/W 20/U    00/U    00/U    00/U    00/U    00/U
MLS 053 029/051 029/055 027/047 024/047 023/049 027/047
    2/W 20/U    00/U    00/U    00/U    00/U    00/U
4BQ 052 029/050 028/055 027/046 023/050 024/054 025/047
    0/N 40/U    00/U    00/U    00/U    00/U    00/B
BHK 050 027/046 027/052 023/045 020/046 019/047 019/041
    2/W 20/U    00/U    00/U    00/U    00/U    00/B
SHR 055 027/052 023/057 026/047 024/048 021/057 025/048
    0/B 50/U    00/U    00/U    00/B    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONE 65.
     HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONE 66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 18, 3:50 AM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
350 AM MST FRI NOV 18 2005

MTZ066-191100-
BEARTOOTH FOOTHILLS-
350 AM MST FRI NOV 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE IN THE UPPER
STILLWATER VALLEY TODAY. A HIGH WIND WARNING REMAINS IN EFFECT.
PLEASE REFER TO GTFNPWBYZ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ065-191100-
LIVINGSTON AREA-
350 AM MST FRI NOV 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL CONTINUE IN THE LIVINGSTON AREA TODAY.
A WIND ADVISORY REMAINS IN EFFECT. PLEASE REFER TO GTFNPWBYZ FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>042-056>058-063-064-067-068-WYZ098-099-191100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
350 AM MST FRI NOV 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Beartooth Foothills

When
November 18, 5:00 AM MST to 2:44 PM MST
Where
Beartooth Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

High Wind, Custer

When
November 18, 5:00 AM MST to 2:44 PM MST
Where
Custer forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

High Wind, Livingston Area

When
November 18, 5:00 AM MST to 2:44 PM MST
Where
Livingston Area forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Northern Stillwater

When
November 18, 5:00 AM MST to 2:44 PM MST
Where
Northern Stillwater forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

High Wind, Yellowstone

When
November 18, 5:00 AM MST to 2:44 PM MST
Where
Yellowstone forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530828, 5530829, 5530830, 5530831, 5530832.